MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 109200
Medical Device Problem Codes Mechanical Problem (1384); Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the power module was disconnected, and the internal battery was installed without problem.After installing the battery, the power module's power cable was connected and after three minutes the battery symbol turned red, and an audible alarm sounded.The power cord was changed, then turned off and on again.The battery was installed in a new power module and the battery symbol continued to appear in red.The equipment power modules were tested with a new battery and the alert was resolved.It was later noticed that the black cable that internally connects the battery was broken in the fixing area which generated poor contact, the installation of this battery was tested in an abbott-owned module, and it did not work.No alarm occurred.The patient replaced the black cable with another one and the battery was installed again without any alarms.The battery would be tracked and would not be shipped.
 
Additional Manufacturer Narrative
H6: medical device problem code corrected.Manufacturer¿s investigation conclusion: the reported event of yellow wrench/red battery alarm could be confirmed through this evaluation.The reference photo captured the label of the suspected sealed lead acid battery with a photo of a power module that has the yellow wrench and red battery icons illuminated.The provided reference was unable to determine a root cause.The product was not returned, and an evaluation could not be performed.The 12v battery (serial#: (b)(6) history was reviewed and the battery was shipped to a distributor center on 04may2023, then to the customer on 23jun2024.The abbott laboratories battery management process and battery transaction history were reviewed, and it was confirmed that this battery was stored and shipped in accordance with abbott requirements.12v batteries are top charged every 90 days to ensure the battery state of charge stays above 70% charge.This is to prevent the 12v batteries from remaining in an unused state for an extended period of time which may result in an overly discharged battery and compromised battery function.The time span between next top charge due on (b)(6) 2023 to the event date was approximately 1 year.The root cause of the reported event was determined to be due to the battery not being used by the top charge date.The 12v battery (serial#: (b)(6) was received for inspection and inspected under batch: gw257.The power module backup battery was shipped to the customer on 23jun2024.Heartmate 3 instructions for use (ifu) section 7 ¿ ¿alarms and troubleshooting¿ and heartmate power module instructions for use under section 5.0 ¿power module (pm) alarm conditions¿ cover all power module alarms and the actions to take when an alarm occurs.Heartmate power module instructions for use under section ¿precautions¿.Section 4.0 ¿power module (pm) backup power¿ describes the usage of the backup battery and the power module visual indicators used to determine the status of the backup battery.Heartmate 3 patient handbook section 6 ¿ ¿caring for the equipment¿ explains how to care for and clean all equipment, including the power module.Additionally, section 10 ¿ ¿safety checklists¿, provides checklists to assist the patient in performing routine maintenance of the heartmate 3 lvad equipment, including the power module.Heartmate 3 instructions for use section 3 "powering the system" and heartmate power module instructions for use under "introduction" explain how to set up the power module for use, including how to install the power module backup battery, and how to use the power module.The heartmate 3 patient handbook and the heartmate 3 instructions for use caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE® SEALED LEAD ACID BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19820598
Report Number2916596-2024-04531
Device Sequence Number15619688
Product Code DSQ
UDI-Device Identifier00813024012566
UDI-Public(01)00813024012566(17)250831
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2025
Device Model Number109200
Device Catalogue Number109200
Device Lot NumberGW257
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2024
Supplement Date Received by Manufacturer10/03/2024
Initial Report FDA Received Date07/24/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/14/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age75 YR
Patient SexMale
Patient Weight69 KG